Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 182, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 19, 2008, 3:18 PM CDT for Shawnee County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2008, 3:18 PM CDT (20:18 UTC)
- Expired
- Jun 19, 2008, 4:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
County Shawnee County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 3:29 PM CDT | TSTM WND GST 58 | Topeka, KS | REPORTED AT BILLARD AIRPORT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 1:27 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.3 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 595 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1240 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 192019
SVRTOP
KSC177-192100-
/O.NEW.KTOP.SV.W.0182.080619T2018Z-080619T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
318 PM CDT THU JUN 19 2008
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWEST AND CENTRAL SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 400 PM CDT
* AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES
SOUTHWEST OF DOVER...OR 17 MILES SOUTHWEST OF TOPEKA...MOVING EAST
AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
DOVER...
AUBURN...
TOPEKA...
PAULINE...
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3886 9562 3886 9594 3903 9594 3904 9594
3905 9594 3906 9595 3907 9594 3911 9569
TIME...MOT...LOC 2018Z 254DEG 21KT 3894 9598
$$1 follow-up statement
000
WWUS53 KTOP 192045
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT THU JUN 19 2008
KSC177-192100-
/O.CON.KTOP.SV.W.0182.000000T0000Z-080619T2100Z/
SHAWNEE-
344 PM CDT THU JUN 19 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHERN AND PARTS OF EASTERN SHAWNEE COUNTY...
AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR AUBURN...OR 11 MILES SOUTHWEST OF TOPEKA...MOVING EAST
AT 19 MPH.
LOCATIONS IMPACTED INCLUDE...
PAULINE AND SOUTHERN PARTS OF TOPEKA.
ANOTHER SEVERE THUNDERSTORM WARNING IS IN EFFECT FOR NORTHEAST
SHAWNEE COUNTY UNTIL 415 PM.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 166 AND 178.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3886 9562 3886 9586 3893 9588 3897 9583
3910 9575 3911 9569
TIME...MOT...LOC 2044Z 261DEG 17KT 3890 9577
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:01 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 19, 2:01 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 201 PM CDT THU JUN 19 2008 .DISCUSSION... FOR THE REMAINDER OF THIS AFTERNOON...EXPECT DEEP LAYER SHEAR PARAMETERS TO INCREASE AS SHORTWAVE APPROACHES THE CWA FROM THE WEST. ONGOING CONVECTION AT 19Z WAS OCCURRING IN UNSTABLE ENVIRONMENT WITH MLCAPE VALUES AOA 2000 J/KG. DEEP LAYER SHEAR OVER THE CWA AT 19Z WAS RELATIVELY WEAK HOWEVER WITH H500 FLOW OF ONLY 20 KTS. MID LVL JET EXPECTED TO ACCOMPANY SHORTWAVE TROUGH AS IT MOVES EAST...INCREASING H500 FLOW TO AROUND 40-50 KTS BY LATE THIS AFTERNOON. DEPENDING ON THE COVERAGE OF THUNDERSTORMS EARLY THIS AFTERNOON...SUFFICIENT INSTABILITY/LOW LVL MOISTURE WOULD COMBINE WITH THIS MID LVL JET TO INCREASE THE CHANCE OF ORGANIZED MULTICELL THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING OUTFLOW WINDS AND LARGE HAIL. BEFORE THE MID LVL JET WORKS IN...EXPECT THUNDERSTORMS WILL BE PULSE STRONG TO SEVERE IN NATURE...THE A POTENTIAL FOR MARGINALLY SEVERE HAIL AND DOWNBURST WINDS ASSOCIATED WITH COLLAPSING TSTM CORES. LOW LEVEL SHEAR PROFILES WOULD INDICATE A VERY POOR ENVIRONMENT FOR TORNADOES. VERY HEAVY RAINFALL MAY ACCOMPANY ANY THUNDERSTORMS THIS AFTERNOON OR EVENING...AND LOCALIZED FLOODING IS A CONCERN ACROSS THE ENTIRE CWA. TONIGHT...SHORTWAVE TROUGH EXPECTED TO PUSH SOUTHEAST THROUGH THE CWA...LIKELY BRINGING IN AN AREA OF SUBSIDENCE IN ITS WAKE. MODELS INDICATE PASSAGE OF A WEAK COLD FRONT BEHIND THE SHORTWAVE TROUGH. BETWEEN THE PASSAGE OF A WEAK COLD FRONT...AND UPPER LEVEL SUBSIDENCE FEEL THE CHANCES FOR CONTINUED THUNDERSTORM DEVELOPMENT DIMINISHES QUICKLY AFTER MIDNIGHT. KEPT SLIGHT CHANCE POPS IN AFTER MIDNIGHT AS THERE IS A SMALL CHANCE THAT THUNDERSTORMS MAY DEVELOP ALONG THE COLD FRONT AS IT SINKS SOUTH OVERNIGHT. FRIDAY...NO SIGNIFICANT SHORTWAVE IS PRESENT IN THE UPSTREAM FLOW...SO DO NOT THINK WIDESPREAD PRECIPITATION WILL OCCUR DURING THE DAYTIME HOURS. DEPENDING HOW FAR SOUTH THE COLD FRONT SINKS...THERE IS A CHANCE OF AN ISOLATED THUNDERSTORM WITH SUFFICIENT DAYTIME HEATING...SO KEPT SLIGHT CHANCE POPS GOING IN EAST CENTRAL KS. WITH SKIES EXPECTED TO CLEAR OUT COULD SEE TEMPERATURES SIMILAR TO TODAY BY LATE FRIDAY AFTERNOON...WITH TEMPS CLIMBING INTO THE LOWER TO MID 80S. SAT/SUN...NW FLOW CONTINUES OVER THE STATE THROUGH THE WEEKEND. GUIDANCE A BIT NOISY WITH LIGHT QPF INTERMITTENTLY OVER THE STATE THROUGH THE PERIOD. IMPULSE OVERNIGHT SAT INTO SUNDAY WAS A SMIDGE STRONGER AND HAVE ADDED SLT CHANCE POPS TO ACCOUNT FOR THIS ONE. TEMPERATURES HOLDING IN THE 80S MOST AREAS. MON-THURS...TIMING OF PRECIP CHANCES REMAINS TRICKY INTO NEXT WEEK AS UPPER TROF SHIFTS EAST...UPPER RIDGE THEN NOSES OVERHEAD...FOLLOWED BY MORE WESTERLY FLOW BY MID TO LATE WEEK. FRONT HANGS UP ACROSS CTRL KANSAS ON M0NDAY...THEN IS DRAWN ACROSS EASTERN KANSAS THROUGH TUESDAY AND HAVE ACCOUNTED FOR THIS IN POPS ON MONDAY INTO TUESDAY. FOR WED / THURS...THE UPPER RIDGE OVER THE DESERT SW SLIDES SLIGHTLY NORTHWARD AND STORM TRACK LIFTS ACROSS THE NORTHERN TIER. PRECIP CHANCES FOR OUR AREA LIKELY DEPEND ON HOW FAR SOUTHWARD THE UPPER BOUNDARY MOVES...AND HAVE ADDED A SLIGHT CHANCE POP SOUTH. TEMPS HOLD GENERALLY IN THE 80S WITH PATTERN POTENTIAL FOR AN UPTURN TOWARD WARMER TEMPS MID TO LATE WEEK. && .AVIATION... FOR THE 18Z TAF CYCLE...EXPECT VFR CONDITIONS TO PERSIST FOR THE NEXT 24 HRS...WITH TSTMS MOVING NEAR/OVR TAF SITES BEING THE ONLY CONCERNS FOR MVFR/IFR CONDITIONS. TSTM DEVELOPMENT LOOKS MORE LIKELY THIS AFTERNOON WITH TSTMS LOOKING TO DEVELOP WEST AFFECTING MHK POSSIBLY AROUND 21Z WITH TSTMS MOVING EAST TOWARDS TOP AND FOE THEREAFTER. TSTMS MOVING OVER TAF SITES WILL LIKELY BRING TEMP MVFR VSBY AND CIGS AS THEY MOVE THROUGH. STRONG OUTFLOW WINDS ARE ALSO POSSIBLE AS WELL AS HAIL. LESS CONFIDENCE IN TSTMS AFTER SUNSET...BUT ANY ORGANIZED TSTM STRUCTURE COULD MOVE SOUTHEAST THROUGH TAF SITES LIKELY BEFORE 06Z. WILL KEEP MENTION OF TSTMS TO THE DAYLIGHT HRS AT THIS TIME WITH LOWER CONFIDENCE IN TSTMS MOVING OVER ANY SITE AFTER 00Z. CAVANAUGH && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && CAVANAUGH / 67
Hazardous weather outlook, Jun 19, 5:03 AM CDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 503 AM CDT THU JUN 19 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-201015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 503 AM CDT THU JUN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTH CENTRAL... NORTHEAST AND EAST CENTRAL KANSAS TODAY AND TONIGHT. THOUGH IT IS DIFFICULT TO DETERMINE EXACTLY WHERE THE THUNDERSTORMS ARE MOST LIKELY TO OCCUR. A FEW STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAINFALL DURING THE DAY TODAY. FOR TONIGHT THE STORMS ARE EXPECTED TO CONGEAL INTO A CLUSTER. THIS WOULD MAKE STRONG STRAIGHT LINE WINDS MORE LIKELY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TO LINGER ACROSS EAST CENTRAL KANSAS DURING THE DAY FRIDAY. THUNDERSTORMS ARE POSSIBLE AGAIN ON MONDAY AND MONDAY NIGHT ACROSS PARTS OF NORTH CENTRAL AND NORTHEAST KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TODAY OR TONIGHT. WOLTERS
In the hours before
Special weather statement, Jun 19, 1:31 PM CDT, 1 hour 47 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 131 PM CDT THU JUN 19 2008 KSZ037-191900- MORRIS- 131 PM CDT THU JUN 19 2008 THROUGH 200 PM CDT...A STRONG THUNDERSTORM WILL MOVE SLOWLY SOUTHEAST ACROSS PORTIONS OF EASTERN MORRIS COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING DIME SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE COUNCIL GROVE LAKE...DUNLAP AND COUNCIL GROVE. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, Jun 19, 2:35 PM CDT, 43 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 235 PM CDT THU JUN 19 2008 KSZ038-191945- WABAUNSEE- 235 PM CDT THU JUN 19 2008 THROUGH 245 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 10 MPH ACROSS PORTIONS OF SOUTHERN WABAUNSEE COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...VERY HEAVY RAIN AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ESKRIDGE. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jun 19, 2:47 PM CDT, 31 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 247 PM CDT THU JUN 19 2008 KSZ038-192015- WABAUNSEE- 247 PM CDT THU JUN 19 2008 THROUGH 315 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 18 MPH ACROSS SOUTHERN INTO EASTERN WABAUNSEE COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ESKRIDGE AND KEENE. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY TUNED IN CASE A WARNING IS ISSUED.
Special weather statement, Jun 19, 2:49 PM CDT, 29 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 249 PM CDT THU JUN 19 2008 KSZ009-010-192015- MARSHALL-WASHINGTON- 249 PM CDT THU JUN 19 2008 THROUGH 315 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE SOUTHEAST AT 21 MPH ACROSS PORTIONS OF EASTERN WASHINGTON AND MARSHALL COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MARYSVILLE...BARNES...BLUE RAPIDS AND FRANKFORT. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. CAVANAUGH
Local storm report, Jun 19, 3:00 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
300 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM HEAVY RAIN E HANOVER 39.90N 96.87W
06/19/2008 U1.60 INCH WASHINGTON KS TRAINED SPOTTER
REPORTED 1.6 INCHES OF RAIN HAD FALLEN IN ABOUT HALF AN
HOUR.
&&
AWLocal storm report, Jun 19, 3:06 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
306 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM HAIL 6 N ESKRIDGE 38.95N 96.10W
06/19/2008 E1.00 INCH WABAUNSEE KS TRAINED SPOTTER
LOTS OF QUARTER SIZE HAIL
&&
PHILLIPSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 1:54 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 36 min |
| Jun 19, 2:52 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 38 min |
| Jun 19, 2:55 PM CDT | Flash Flood Warning | TOP | Marshall, Washington | 4 hr |
| Jun 19, 3:14 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 46 min |
| Jun 19, 3:31 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 44 min |
| Jun 19, 3:59 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Osage, Shawnee | 30 min |
| Jun 19, 4:37 PM CDT | Areal Flood Advisory | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 113 min |
| Jun 19, 4:40 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 40 min |
| Jun 19, 5:11 PM CDT | Areal Flood Advisory | TOP | Lyon | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.